Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
180 Doctors are Online

How to treat painful swelling of hands and feet?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1989
Answered : 1977 Questions
Question
My partner is 76 YO female who suddenly developed painful, swelling joints in hands, wrist, feet, knees which followed flight-like symptoms 4 days prior with XXXXXXX temp 100.8F. Currently no fever. She was given dexamethasone in urgent care, and started 60mg daily Prednisone with tapered dose one day ago. No appreciable decrease in symptoms.
Wed, 6 Jun 2018 in Bones, Muscles and Joints
 
 
Answered by Dr. Kathy Robinson 1 hour later
Brief Answer:
sounds like reactive arthritis

Detailed Answer:
Hello,
This sounds like reactive arthritis, which is a type of arthritis that can follow a viral infection. It is strange that the dexamethasone/prednisone has not helped because reactive arthritis is a form of immune reaction and usually responds to anti-inflammatories like prednisone. If she is not feeling quite a bit better in 1-2 days I would try to get her in to see a rheumatologist.
Also she will need her liver enzymes checked again in at least a week to make sure they are not increasing. Have her see her regular doctor as soon as possible so that he/she knows what is going on and can make the appropriate referrals if they are needed.
I hope she is feeling better very soon.
Dr. Robinson
Above answer was peer-reviewed by
 
Follow-up: How to treat painful swelling of hands and feet? 23 minutes later
Thanks, Dr. Robinson! Your answer makes sense to me, if my memory of pathophysiology serves me correctly. I am an old pharmacist, and I do expect better resolution from the prednisone therapy tomorrow. XXXXXXX XXXXXXX R.Ph.
 
 
Answered by Dr. Kathy Robinson 8 minutes later
Brief Answer:
you are welcome

Detailed Answer:
Take care and I hope she is feeling better very soon.
Dr. Robinson
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor